Iatrogenically induced calcinosis, in the form of vitamin D3 toxicity, is a condition occasionally reported in cattle that is very similar to enzootic calcinosis. Parenteral administration of vitamin D3 10–14 days before the predicted calving date is considered an effective strategy to prevent periparturient hypocalcemia (milk fever) in dairy cows. Because of the narrow margin between therapeutic and toxic doses, vitamin D3 toxicity can occur either after a single overdose or after repeated therapeutic doses injected at short intervals. Commonly, toxicity is due to the repeated injection of therapeutic doses in cows that did not calve within 2 weeks of the initial treatment and thus are considered at increased risk of developing periparturient hypocalcemia.
Animals with vitamin D3 intoxication become anorectic, lose weight, and develop acetonemia within 2–3 weeks after the overdose. Tachycardia, shallow breathing, and lameness, followed by weakness, recumbency, and even death can be seen in animals with vitamin D3 toxicosis.
Lesions are consistent with soft-tissue calcification described under enzootic calcinosis.
Diagnosis of vitamin D3 toxicity is usually based on a history of repeated vitamin D3 injections in combination with the clinical signs mentioned above. Affected animals tend to show hyperphosphatemia, mildly to moderately elevated blood calcium concentrations, and increased renal calcium and phosphorus excretion. 25(OH)-D3 can be measured in serum during or shortly after ongoing vitamin D intoxication.